Alert archive / West Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Baltimore/Washington

May 17, 2004Hampshire County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at May 17, 2004, 3:54 PM EDT for Hampshire County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 3:54 PM EDT (19:54 UTC)
Expired
May 17, 2004, 8:00 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Hampshire County, WV

The radar

The Sterling radar (KLWX), 105 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 171956
FFWLWX
WVC027-180000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
354 PM EDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  SOUTHERN HAMPSHIRE COUNTY IN EASTERN WEST VIRGINIA

* UNTIL 800 PM EDT.

* AT 354 PM EDT...RADAR INDICATED NEARLY STATIONARY THUNDERSTORMS    
  WITH VERY HEAVY RAIN 5 MILES WEST OF DELRAY. RADAR INDICATES       
  THAT 2 TO 4 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED      
  AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 800 PM EDT.

* SOME LOCATIONS SUBJECT TO FLOODING INCLUDE DELRAY AND RURAL        
  PORTIONS OF SOUTHERN HAMPSHIRE COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3918 7885 3911 7853 3921 7844 3932 7867

$$
MANNING
2 follow-up statements
000 
WGUS71 KLWX 172116
FFSLWX
WVC027-172215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
516 PM EDT MON MAY 17 2004

...FLASH FLOOD WARNING CONTINUES FOR HAMPSHIRE COUNTY UNTIL 615 PM
   EDT...

FLOODING WAS REPORTED JUST OUTSIDE OF ROMNEY IN THE VICINITY OF 
PLEASANT DALE.

ALTHOUGH RADAR INDICATES ONLY LIGHT SHOWERS OCCURRING AT THIS 
TIME...FLOODING IS STILL ONGOING OVER THE SOUTHERN PORTION OF THE 
COUNTY. RADAR HAS ESTIMATED BETWEEN THREE TO FOUR INCHES HAS ALREADY 
FALLEN ACROSS THE SOUTHERN PORTION OF THE COUNTY. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

$$

ROSA
000 
WGUS71 KLWX 172118 CCA
FFSLWX
WVC027-172215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
518 PM EDT MON MAY 17 2004

...CORRECTED FOR EXPIRATION TIME OF WARNING...

...FLASH FLOOD WARNING CONTINUES FOR SOUTHERN HAMPSHIRE COUNTY UNTIL 
800 PM EDT...

FLOODING WAS REPORTED JUST OUTSIDE OF ROMNEY IN THE VICINITY OF 
PLEASANT DALE.

ALTHOUGH RADAR INDICATES ONLY LIGHT SHOWERS OCCURRING AT THIS 
TIME...FLOODING IS STILL ONGOING OVER THE SOUTHERN PORTION OF THE 
COUNTY. RADAR HAS ESTIMATED BETWEEN THREE TO FOUR INCHES HAS ALREADY 
FALLEN ACROSS THE SOUTHERN PORTION OF THE COUNTY. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

$$

ROSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:25 PM EDT, 29 minutes earlier.

Area forecast discussion, May 17, 3:25 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EST MON MAY 17 2004

.SHORT TERM...TNGT/TUE...

ALTHO IVE ALWAYS BEEN A FAIRLY CREATIVE WRITER..IM RUNNING OUT OF
WAYS TO SAY WARM MOIST AIR MASS REMAINING OVR MID ATLC RGN WL CAUSE
AFTN/EVE RW/TRW TO GNR8 AGN TMRW. HELICITIES ON TUE RMN MINIMAL..
ETA BUFKIT SHOWS MINIMAL CAPE. ANOTHER DAY OF ISOLD CELLS THAT CAN
PRODUCE VERY HVY RAINFALL TUE.

WOODY

.LONG TERM...TUE NGHT THROUGH MON...

HI PRES OFF MID ATLC CST GIVES WAY TO APPRCHNG SFC FRNT TUE NGHT.
FRNT WKNS AND HANGS UP OFF COAST ON WED THEN DISSIPATES...LVNG CWA
JUST S OF THE BNDRY BTWN STBL/UNSTBL AIR MASSES.  A 2ND SFC FRNT WITH
BETTER SFC CNVRG MOVES ACRS CWA LATE THU AFT.

DESPITE A COUPLE ATTMPTS FOR STBL AIR ASSOC WTH FROPA TO MV INTO
REGN OVR NXT 5 DAYS...ATMPSHRE WL RMN UNSTBL WTH THREAT OF TSRA
EVRY AFT AND EVNG.  MRF SHOWS EVEN MORE UNSTBL AIR THIS WKND THRU
MON.  NOT MUCH CHNG TO PREV FCST.

JL

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 17, 4:32 AM EDT, 11 hours 22 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 AM EDT MON MAY 17 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-181000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
432 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. HEAVY RAINFALL WILL BE THE GREATEST THREAT. HOWEVER...A FEW
STORMS COULD BECOME STRONG AND MAY PRODUCE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

 .SPOTTER INFORMATION STATEMENT...
PRECIPITATION AND OTHER SEVERE WEATHER REPORTS WILL BE APPRECIATED
THIS AFTERNOON AND EVENING. HOWEVER...SKYWARN ACTIVATION IS NOT
ANTICIPATED AT THIS TIME.

ROGOWSKI

In the hours before

Special weather statement, May 17, 12:27 PM EDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1227 PM EDT MON MAY 17 2004

VAZ025-026-036>038-171730-
ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA-
1227 PM EDT MON MAY 17 2004

...THUNDERSTORMS RAPIDLY DEVELOPING ON THE BLUE RIDGE...

AT 1225 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS RAPIDLY DEVELOPING ALONG THE BLUE RIDGE BETWEEN AUGUSTA
AND NELSON COUNTIES. THESE STORMS WILL DRIFT SLOWLY TO THE NORTHEAST.

THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID
AFTERNOON.

VERY HEAVY RAINFALL...SMALL HAIL AND STRONG GUSTY WINDS WILL BE THE
MAIN THREATS FROM THIS ACTIVITY. RESIDENTS IN THE CENTRAL SHENANDOAH
VALLEY SHOULD REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED OR IF THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Special weather statement, May 17, 12:59 PM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1259 PM EDT MON MAY 17 2004

VAZ025-026-036>038-171800-
ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA-
1259 PM EDT MON MAY 17 2004

...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE
RIDGE...

AT 155 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE RIDGE IN
AUGUSTA AND NELSON COUNTIES. THESE STORMS WERE NEARLY STATIONARY.
THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID
AFTERNOON.

TORRENTIAL RAINFALL IN EXCESS OF 1 TO 2 INCHES...SMALL HAIL AND
STRONG GUSTY WINDS WILL BE THE MAIN THREATS FROM THIS ACTIVITY.
RESIDENTS IN THE CENTRAL SHENANDOAH VALLEY SHOULD REMAIN ALERT AND BE
PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED OR IF THREATENING
WEATHER APPROACHES. NEVER STAY IN AREAS SUBJECT TO FLOODING DURING
PERIODS OF TORRENTIAL RAINFALL OR IF WATER BEGINS TO RISE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Special weather statement, May 17, 12:59 PM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1259 PM EDT MON MAY 17 2004

VAZ025-026-036>038-171800-
ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA-
1259 PM EDT MON MAY 17 2004

...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE
RIDGE...

AT 1255 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE RIDGE IN
AUGUSTA AND NELSON COUNTIES. THESE STORMS WERE NEARLY STATIONARY.
THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID
AFTERNOON.

TORRENTIAL RAINFALL IN EXCESS OF 1 TO 2 INCHES...SMALL HAIL AND
STRONG GUSTY WINDS WILL BE THE MAIN THREATS FROM THIS ACTIVITY.
RESIDENTS IN THE CENTRAL SHENANDOAH VALLEY SHOULD REMAIN ALERT AND BE
PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED OR IF THREATENING
WEATHER APPROACHES. NEVER STAY IN AREAS SUBJECT TO FLOODING DURING
PERIODS OF TORRENTIAL RAINFALL OR IF WATER BEGINS TO RISE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Local storm report, May 17, 3:13 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             REISTERSTOWN            39.46N 76.81W
05/17/2004  0.75 INCH        BALTIMORE          MD   EMERGENCY MNGR

            FROM STATE EOC

&&

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:54 PM EDTFlash Flood WarningLWXPendleton4 hr

Nearby

Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.